Department of Internal Medicine, College of Medicine, The Catholic University of Korea, Seoul, Korea.
It is known that neutropenia caused by combination pegylated interferon plus ribavirin therapy for hepatitis C virus (HCV) infection is well tolerated and carries a negligible risk of infection. Neutropenic enterocolitis is encountered most frequently in patients with hemato-oncologic diseases who are undergoing intensive chemotherapy. However, little information exists regarding this life-threatening event in the setting of HCV therapy. We present here an unusual case of fatal neutropenic enterocolitis in a cirrhotic patient receiving combination therapy for HCV infection. This is the first report of a death from neutropenic enterocolitis associated with treatment for chronic HCV infection. The present case suggests that caution should be exercised when continuing HCV therapy in neutropenic patients with advanced fibrosis, and the decision to maintain such therapy should be balanced against the potential for serious adverse events.